Florida, 2022

Damaging Wind in Florida, April 18, 2022

April 18, 2022 · NWS MFL · 1 event in 1 county or zone

Warm, moist, and unstable air ahead of a cold front moving southward down the Florida peninsula led to the development of showers and thunderstorms from the Lake Okeechobee area south into the western suburbs of Miami-Dade County. Reports of strong thunderstorm winds and small hail were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Warm, moist, and unstable air ahead of a cold front moving southward down the Florida peninsula led to the development of showers and thunderstorms from the Lake Okeechobee area south into the western suburbs of Miami-Dade County. Reports of strong thunderstorm winds and small hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 18, 2:18 PM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Apr 18, 2:18 PM EST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Miami FL
318 PM EDT Mon Apr 18 2022

.SHORT TERM (Rest of Today and Tuesday)...

Isolated showers have begun to develop along the East Coast sea
breeze boundary ahead of a busy convective afternoon for South FL. A
shortwave trough and associated surface front will continue to make
its way across South FL this afternoon and will interact with the
developing breeze, providing a focus for strong convection and
scattered strong to severe thunderstorms to develop. The 12Z
sounding indicated healthy morning CAPE of 1765 J/kg, mid-level
lapse rate of 7.1 C/km and PWAT of 1.49 in, with the modified
sounding showing afternoon CAPE in the 2250-2750 J/kg range and
DCAPE reaching 1000 J/kg. High-res models continue to show strong
showers developing north to south between 20Z-02Z, with some of the
strongest storms potentially popping up over Broward and Miami-Dade
counties. The main concerns will be strong damaging wind gusts,
localized urban flooding with some of the stronger downpours and
frequent lightning. Additionally, cool temperatures aloft (approx. -
10.5C to -12C) and lower freezing levels upstream (in the 11k-12k ft
range) at the time of the 12Z soundings could support the
development of small hail with some of the stronger storms. Isolated
tornadoes cannot be ruled out with the strongest storms.

As the shortwave and associated frontal boundary exit our region
overnight, a ridge of high pressure will build over the area,
bringing back dry and sunny weather on Tuesday. Temperatures will
remain warm behind the front, with minimum temperatures overnight
dropping to mid to upper 60s, and maximum temperatures tomorrow in
the mid to upper 80s across South FL.

.LONG TERM (Tuesday Night through Monday)...

An area of high pressure centered to the north will dominate the
weather pattern across the region on Wednesday and Thursday
bringing mainly dry conditions to South Florida during this time
frame. With a decaying frontal boundary remaining stalled out to
the south of the region, the pressure gradient will remain tight
across the area. This will allow for a breezy northeasterly flow
to continue to remain in place during this time frame. High
temperatures on Wednesday and Thursday will generally range from
around 80 across the east coast metro areas to the upper 80s over
Southwest Florida.

By the end of the week and into the upcoming weekend, the wind
flow will gradually veer to more of an easterly direction. This
will allow for lower level moisture to increase across South
Florida. With a ridge of high pressure remaining in place off to
the north, the pressure gradient will remain tight through the
upcoming weekend. This will allow for the breezy conditions to
continue. As the lower level moisture gradually increases, the
chances of showers will also increase as the weekend progresses.
While most of the activity will remain shallow and supportive of
mainly showers, there will be just enough instability to support
a slight chance of thunderstorms through the upcoming weekend
along the sea breezes as they move inland. High temperatures for
the end of the week and into the upcoming weekend will generally
range from the lower 80s across the east coast metro areas to the
upper 80s over Southwest Florida.

&&

.AVIATION(18Z TAFS)...

Convection around the east coast terminals is expected to pick up
as the afternoon continues and linger into the evening hours with
sub-VFR possible. Some sites could see IFR/LIFR conditions if
directly impacted by storms along with strong wind gusts with
directional variability. Convection should diminish this evening
with winds picking up out of the NW behind a boundary overnight
and become N to NNE with gusts on Tuesday. Short-fused AMDs
likely.

&&

.MARINE...

After an unsettled day today, drier air will overspread the region
by mid-week but the gradient between high pressure to the north and
low pressure to the south and east will allow for winds to increase
and seas to build, likely necessitating a Small Craft Advisory for
much of the area through a good portion of the week.

&&

.FIRE WEATHER...

The cold front will bring in drier air to the region on Tuesday
afternoon with the Relative humidity getting down to around 35
percent over western areas of Glades and Hendry Counties. However,
the 20 foot winds will remain below 15 mph on Tuesday over these
areas with the ERC's in the mid to upper 20s. Therefore, a Fire
Weather Watch will not be needed at this time for the above area for
Tuesday afternoon and will continue to monitor the latest short
range models on the dry air for South Florida for Tuesday.

&&

.BEACHES...

Increasing easterly winds through the week will allow the rip
current risk to build along the Atlantic beaches with many beaches
potentially seeing a high risk as early as Tuesday. This will likely
linger into late week if not the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            71  85  71  81 /  30  10  10  10
West Kendall     68  86  68  82 /  40  10  10  10
Opa-Locka        70  85  69  81 /  30  10  10  10
Homestead        68  84  69  80 /  40  10  10  10
Fort Lauderdale  71  83  71  79 /  30  10  10  10
N Ft Lauderdale  70  82  69  78 /  30  10  10  10
Pembroke Pines   70  85  69  80 /  30  10  10  10
West Palm Beach  69  82  68  78 /  20  10   0  10
Boca Raton       70  82  69  79 /  20  10   0  10
Naples           70  88  64  88 /   0   0   0   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk from Tuesday afternoon through Friday
     evening for FLZ168-172-173.

AM...Small Craft Advisory from 8 AM Tuesday to 8 AM EDT Thursday for
     AMZ630-650-651-670-671.

GM...Small Craft Advisory from 8 AM Tuesday to 2 PM EDT Wednesday for
     GMZ656-657-676.

&&

Rest of Today/Tuesday...ATV
Aviation/Marine/Beaches...RAG
Fire Weather...BNB
Tuesday Night through Monday...CWC

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Apr 18, 8:45 AM EST, 8 hours 49 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
945 AM EDT Mon Apr 18 2022

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
190745-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
945 AM EDT Mon Apr 18 2022

...Strong to Severe Thunderstorms Possible East Coast...
...Localized Flooding Possible East Coast...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Scattered to numerous thunderstorms will develop
across the eastern half of South Florida this afternoon and evening.
Some of these storms could become strong to severe in nature.

Waterspouts: There is a limited chance of waterspouts over the Lake
Okeechobee and Atlantic waters.

Wind: Strong to damaging wind gusts will be possible in the
strongest thunderstorms today.

Hail: Small to marginally severe hail will be possible in the
strongest thunderstorms today.

Flooding: Localized flooding will be possible in the thunderstorms
today, particularly in vulnerable urban areas.

Rip currents: There is a moderate risk of rip currents across all
area beaches today.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

An elevated risk of rip currents will continue over the east coast through
much of the week, with the risk likely increasing in the mid-week period
as easterly winds strengthen.

Potentially hazardous marine conditions may persist into the middle
of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, however individual spotters
are encouraged to report high wind, hail and flooding to the National
Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Apr 18, 4:28 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Miami FL
528 PM EDT Mon Apr 18 2022

FLZ073-074-173-182215-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
528 PM EDT Mon Apr 18 2022

...A strong thunderstorm will impact portions of central Miami-Dade
County through 615 PM EDT...

At 527 PM EDT, National Weather Service meteorologists were tracking
a developing strong thunderstorm near Miccosukee Resort, or 7 miles
northwest of Kendall, moving south at 5 to 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kendall, Pinecrest, Sweetwater, Fountainbleau, Richmond Heights,
Country Walk, Kendale Lakes, Zoo Miami, The Hammocks, West Kendall,
Intersection Krome And Kendall Drive, Miccosukee Resort, Sunset, The
Crossings, Tamiami, University Park, Olympia Heights, Palmetto Bay,
Richmond West and West Perrine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.

&&

LAT...LON 2578 8053 2578 8035 2561 8032 2562 8057
TIME...MOT...LOC 2127Z 355DEG 5KT 2573 8046

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Baxter
Special weather statement, Apr 18, 4:28 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Miami FL
528 PM EDT Mon Apr 18 2022

FLZ067-182215-
Inland Palm Beach County FL-
528 PM EDT Mon Apr 18 2022

...A strong thunderstorm will impact portions of north central Palm
Beach County through 615 PM EDT...

At 527 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near J And S Fish Camp, moving southeast at 15
mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Palm Beach Gardens, Pahokee, Canal Point and Caloosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2672 8060 2695 8069 2698 8069 2702 8064
      2702 8063 2696 8061 2696 8029 2685 8023
TIME...MOT...LOC 2127Z 328DEG 13KT 2709 8058

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

CWC
Special weather statement, Apr 18, 4:32 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Miami FL
532 PM EDT Mon Apr 18 2022

FLZ073-075-174-182230-
Mainland Monroe FL-Far South Miami-Dade County FL-Inland Miami-
Dade County FL-
532 PM EDT Mon Apr 18 2022

...Strong thunderstorms will impact portions of central Mainland
Monroe and southern Miami-Dade Counties through 630 PM EDT...

At 531 PM EDT, National Weather Service meteorologists were tracking
a developing line of strong thunderstorms along a line extending
from 9 miles northwest of Everglades National Park to near Mahogany
Hammock to 10 miles northeast of Flamingo. Movement was
south southeast at 5 to 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mahogany Hammock, Everglades National Park, Pa-Hay-
Okee Overlook and Royal Palm Ranger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2537 8091 2564 8110 2563 8079 2541 8058
      2524 8056 2524 8058 2521 8055 2523 8059
      2521 8060 2520 8058 2518 8062 2520 8060
      2518 8066 2518 8063 2517 8065 2516 8080
      2518 8079 2518 8081 2516 8083
TIME...MOT...LOC 2131Z 299DEG 8KT 2560 8097 2537 8081 2520 8077

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Baxter
Special weather statement, Apr 18, 4:35 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Miami FL
535 PM EDT Mon Apr 18 2022

FLZ066-067-070-071-182200-
Inland Broward County FL-Hendry FL-Inland Collier County FL-
Inland Palm Beach County FL-
535 PM EDT Mon Apr 18 2022

...A strong thunderstorm will impact portions of northeastern
Collier, southeastern Hendry, northern Broward and southwestern Palm
Beach Counties through 600 PM EDT...

At 535 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm 8 miles west of Rotenberger Wildlife Refuge, or
16 miles southeast of Montura, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rotenberger Wildlife Refuge and Big Cypress Seminole Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2649 8112 2657 8088 2628 8067 2618 8105
TIME...MOT...LOC 2135Z 333DEG 18KT 2644 8096

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CWC
Special weather statement, Apr 18, 5:08 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Miami FL
608 PM EDT Mon Apr 18 2022

FLZ066-067-070-071-182300-
Inland Broward County FL-Hendry FL-Inland Collier County FL-
Inland Palm Beach County FL-
608 PM EDT Mon Apr 18 2022

...Strong thunderstorms will impact portions of east central Collier,
southeastern Hendry and northern Broward Counties through 700 PM
EDT...

At 607 PM EDT, National Weather Service meteorologists were tracking
a cluster of strong thunderstorms along a line extending from near
Rotenberger Wildlife Refuge to near Hendry Correctional. Movement
was south at 20 to 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Miccosukee Indian Reservation, Hendry Correctional, Big Cypress
Seminole Reservation, Miccosukee Service Plaza, Big Cypress National
Preserve and West Broward Rec. Area On Alligator Alley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2607 8063 2597 8122 2631 8128 2638 8083
TIME...MOT...LOC 2207Z 341DEG 21KT 2632 8082 2624 8125

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Baxter
Special weather statement, Apr 18, 5:23 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Miami FL
623 PM EDT Mon Apr 18 2022

FLZ073-173-174-182315-
Far South Miami-Dade County FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
623 PM EDT Mon Apr 18 2022

...Strong thunderstorms will impact portions of central Miami-Dade
County through 715 PM EDT...

At 623 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from 7 miles west of
Intersection Krome And Kendall Drive to Homestead General Airport to
Naranja. Movement was south southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Homestead, Homestead Miami Speedway, Homestead General Airport, The
Redland, Florida City, Homestead Base, Naranja, Princeton, Richmond
West, Country Walk, Royal Palm Ranger, Leisure City, Goulds, The
Hammocks, Everglades National Park, Inlikita and South Miami Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2547 8083 2533 8058 2534 8037 2559 8039
      2572 8052 2574 8067
TIME...MOT...LOC 2223Z 002DEG 14KT 2566 8060 2552 8055 2553 8043

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Baxter

The radar

The Miami radar (KAMX), 17 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Miami-Dade

When
April 18, 5:34 PM EST
Where
Miami-Dade County, 8.01 mi WNW of Aladdin City
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
25.630, -80.580

NWS RAWS site CHKF1 in Chekika registered a peak wind gust of 58 mph with a thunderstorm moving through the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021098.